Rhabdomyolysis after co-prescription of statin and fusidic acidBMJ 2012; 345 doi: https://doi.org/10.1136/bmj.e6562 (Published 09 October 2012) Cite this as: BMJ 2012;345:e6562
- S Kearney, consultant neurologist1,
- A S Carr, specialist registrar in neurology1,
- J McConville, consultant neurologist2,
- M O McCarron, consultant neurologist3
- on behalf of the Northern Ireland Neurology Network
- 1Department of Neurology, Royal Victoria Hospital, Belfast Health and Social Care Trust, Northern Ireland
- 2Department of Neurology, Ulster Hospital, Dundonald, South Eastern Health and Social Care Trust, Northern Ireland.
- 3Department of Neurology, Altnagelvin Hospital, Derry, Western Health and Social Care Trust, BT47 6SB, Northern Ireland.
- Correspondence to: Seamus Kearney
Statins can cause a spectrum of muscle disorders ranging from an asymptomatic increase in serum creatine kinase concentration to life threatening rhabdomyolysis.1 The risk of statin myotoxicity is related to serum levels of the drug,2 and co-prescription with other drugs can influence statin levels and so increase risk.3 4 The British National Formulary emphasises muscle effects of statins and recommends avoidance of their concomitant use with fibrates, azole antifungals, antiretrovirals, and ciclosporin because of increased myopathy risk.5 An increased risk of myopathy with co-prescription of simvastatin and fusidic acid, and a possible increased myopathy risk with co-prescription of atorvastatin and fusidic acid are also identified, but avoidance of co-prescription was not explicitly recommended until 2012.5 This drug combination continues to be prescribed, with substantial associated morbidity and mortality.
We report eight cases of rhabdomyolysis apparently precipitated by fusidic acid in patients already taking statins. We highlight the potential seriousness of this interaction and continued co-prescription.
Between 2006 and March 2012, eight patients with rhabdomyolysis attributed to co-prescription of a statin and fusidic acid were identified by the Northern Ireland neurology service. Northern Ireland has a population of approximately 1.7 million and is served by a “hub and spoke” neurology service from Belfast. We present clinical accounts of two representative cases, and table 1⇓ provides a summary of all the cases.
A 59 year old man with type 2 diabetes and ischaemic heart disease underwent coronary artery bypass grafting in July 2006. He had been taking atorvastatin 40 mg daily for over a year without adverse effect and had normal baseline renal …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial